Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 237, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2018, 5:42 PM CDT for Jasper County, Poweshiek County, Tama County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 5, 2018, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Jasper County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WUUS53 KDMX 052242 SVRDMX IAC099-157-171-052330- /O.NEW.KDMX.SV.W.0237.180805T2242Z-180805T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 542 PM CDT SUN AUG 5 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Poweshiek County in central Iowa... South central Tama County in central Iowa... Northeastern Jasper County in central Iowa... * Until 630 PM CDT. * At 541 PM CDT, a severe thunderstorm was located near Rock Creek Lake, or 9 miles west of Grinnell, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Grinnell, Brooklyn, Rock Creek Lake, Holiday Lake and Rock Creek State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4172 9245 4173 9298 4183 9298 4192 9244 TIME...MOT...LOC 2241Z 258DEG 25KT 4178 9290 HAIL...1.00IN WIND...<50MPH $$ Podrazik
3 follow-up statements
670
WWUS53 KDMX 052257
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
557 PM CDT SUN AUG 5 2018
IAC099-157-171-052330-
/O.CON.KDMX.SV.W.0237.000000T0000Z-180805T2330Z/
Poweshiek IA-Tama IA-Jasper IA-
557 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN POWESHIEK...SOUTH CENTRAL TAMA AND NORTHEASTERN
JASPER COUNTIES...
At 557 PM CDT, a severe thunderstorm was located near Grinnell,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grinnell, Brooklyn, Rock Creek Lake, Holiday Lake and Rock Creek
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4173 9285 4185 9284 4192 9244 4172 9245
TIME...MOT...LOC 2257Z 268DEG 25KT 4179 9276
HAIL...1.00IN
WIND...60MPH
$$
Podrazik571
WWUS53 KDMX 052306
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
606 PM CDT SUN AUG 5 2018
IAC099-052315-
/O.CAN.KDMX.SV.W.0237.000000T0000Z-180805T2330Z/
Jasper IA-
606 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4172 9245 4173 9277 4186 9277 4192 9244
TIME...MOT...LOC 2305Z 268DEG 25KT 4179 9268
$$
IAC157-171-052330-
/O.CON.KDMX.SV.W.0237.000000T0000Z-180805T2330Z/
Poweshiek IA-Tama IA-
606 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN POWESHIEK AND SOUTH CENTRAL TAMA COUNTIES...
At 605 PM CDT, a severe thunderstorm was located near Grinnell,
moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grinnell, Brooklyn and Holiday Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4172 9245 4173 9277 4186 9277 4192 9244
TIME...MOT...LOC 2305Z 268DEG 25KT 4179 9268
HAIL...0.75IN
WIND...60MPH
$$
Podrazik487
WWUS53 KDMX 052325
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
625 PM CDT SUN AUG 5 2018
IAC157-171-052334-
/O.EXP.KDMX.SV.W.0237.000000T0000Z-180805T2330Z/
Poweshiek IA-Tama IA-
625 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POWESHIEK AND
SOUTH CENTRAL TAMA COUNTIES WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4172 9245 4173 9277 4186 9277 4192 9244
TIME...MOT...LOC 2324Z 258DEG 25KT 4182 9251
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:09 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 5, 3:09 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 309 PM CDT Sun Aug 5 2018 .SHORT TERM.../Tonight through Monday/ Issued at 309 PM CDT Sun Aug 5 2018 Iowa will remain beneath brisk zonal flow aloft through Monday. A quasi-stationary synoptic boundary has set up from eastern nebraska across northern Iowa and over to near the Wisconsin/Illinois border. We have already seen three separate rounds of convection across northern Iowa today as broad forcing for vertical ascent increases ahead of a shortwave impulse approaching from the west. These thunderstorms have reinforced the synoptic boundary and wobbled it around some, but it appears nearly anchored roughly along Highway 20 at this point. meanwhile more showers and storms are approaching from central Nebraska as evidenced by regional radar imagery. South of the boundary skies are mostly clear and temperatures have risen well into the 90s, with Lamoni reading 96 at this hour. However dewpoints are in the 60s and heat index values do not justify a headline. We may or may not see a brief lull in convection across northern Iowa behind the current round of thunderstorms, but in any event as forcing increases this evening we will see additional, more widespread storm development. Overnight this will be enhanced by the nocturnal low-level jet and strong moisture transport into the boundary, which should also cause a gradual southward shift of the boundary and associated convection. It is difficult to tell how far south it will get as convective outflow fights against the inflow from the jet, but somewhere between Interstate 80 and Highway 30 appears most likely. Have continued trend of increasing POPs across about the northern half of the forecast area, and bleeding them southward to account for this uncertainty. In terms of impacts, given the degree of deep-layer shear and adequate instability, there is certainly a risk of large hail and/or damaging winds with the stronger updrafts, particularly from late this afternoon into early tonight. There is also a definite threat of heavy rain across northern Iowa, with several rounds of storms and potential for training near the boundary, but given the antecedent conditions flash flooding appears unlikely except perhaps in urban areas where high rainfall rates may occur. By Monday morning the aforementioned impulse will be passing and the more robust/widespread convection will shift off to the east. However, the synoptic boundary will likely still linger somewhere over our forecast area, probably in central or possibly southern Iowa, and will be slow to move out. This should lead to additional thunderstorm development, particularly in the afternoon and evening and mainly in southern Iowa, with a marginal attendant severe weather risk. .LONG TERM.../Monday night through Sunday/ Issued at 309 PM CDT Sun Aug 5 2018 On Monday night and Tuesday a broad 500 mb trough will move overhead, transitioning us into more of a light northwesterly steering flow regime. This will also finally push the boundary south of our area, though there may still be lingering storms in our southern counties early Monday night before this occurs. On Tuesday we will see isolated showers and storms as the 500 mb trough moves overhead, but these should be spotty and benign. Otherwise, mainly dry and less hot weather will prevail through the weekend. A weak surface trough creeping across the region will provide low thunderstorm chances between Thursday and Friday, but again these should be isolated and of little impact. Meanwhile temperatures will be slow to warm in the northwesterly flow regime, probably rising a degree or two each day from mid-week onward. By Friday a large 500 mb ridge will have built along the Rockies and across the western U.S., with Iowa residing on its eastern periphery, aiding the slow warming trend, while a modest longwave trough extends from eastern Canada down into the southeastern U.S. Next weekend we will see a blocking pattern develop in which the large thermal ridge slides northeastward over the Upper Midwest and south central Canada, causing the aforementioned longwave trough to close off and retrograde southwestward roughly down the Ohio River valley. Long-range models have been having a bit of difficulty pinning down this evolution, but are coming into better agreement today in bringing the closed 500 mb low over Illinois/Indiana early next week. This would support a continuation of moderate to slightly warming temperatures, but if solutions change to the point where the low makes it westward to Iowa then this would change things. We will be watching this over the course of this week. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1245 PM CDT Sun Aug 5 2018 TAF forecasts are complicated by low-confidence thunderstorm scenario across northern Iowa for much of the period. Really any time from mid/late afternoon today through Monday morning could see TSRA, especially at MCW, with a somewhat lower probability at FOD/MCW. Have covered primarily with VCTS and tried to keep this limited to the most likely window, from this evening through around sunrise Monday. Amendments are likely, and timing of impacts will need to be refined in subsequent TAF issuances. At DSM/OTM thunderstorms are possible but much lower probability so not advertised in the TAFs at this time. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Lee
Hazardous weather outlook, Aug 5, 3:50 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Sun Aug 5 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-061100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 350 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of northern and central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms continue into tonight. There is a marginal to slight risk of severe weather with the primary threats being damaging wind and large hail. Locally heavy rain will also be possible into tonight with isolated one to two inch amounts possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms linger into Monday with a few strong storms possible in central Iowa. Otherwise, there will be isolated and sporadic chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and possibly Monday. IAZ081>086-092>097-061100- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 350 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of southern Iowa. .DAY ONE...This afternoon and tonight There will be chances for thunderstorms overnight. The risk of severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for strong to perhaps severe storms will be possible later Monday. Otherwise, there will be isolated and sporadic chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly Monday. Small
In the hours before
Local storm report, Aug 5, 2:26 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM TSTM WND DMG 3 NW HAMPTON 42.77N 93.24W
08/05/2018 FRANKLIN IA TRAINED SPOTTER
TREE BRANCHES DOWN AT BEED'S LAKE STATE PARK
CAMPGROUND.
&&
BSSSpecial weather statement, Aug 5, 2:36 PM CDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service Des Moines IA 236 PM CDT Sun Aug 5 2018 IAZ005-015>017-023>028-033>039-052130- Kossuth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright- Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk- Including the cities of Algona, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 236 PM CDT Sun Aug 5 2018 ...Strong Thunderstorms over Northern Iowa this Afternoon... Scattered thunderstorms have slowly strengthened along and just north of Highway 20 into midday and will continue to affect portions of northern Iowa this afternoon. The strongest storms may produce up to nickel sized hail, wind gusts to 50 mph and heavy rains. Those participating in outdoor activities, including boaters, should be prepared to seek safe shelter if storms approach. Small
Local storm report, Aug 5, 3:45 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM LIGHTNING FORT DODGE 42.51N 94.18W
08/05/2018 WEBSTER IA NEWSPAPER
LIGHTNING STRUCK A HOUSE RESULTING IN A
SMALL FIRE BEHIND THE FUSE BOX. FROM FORT
DODGE MESSENGER.
&&
BSSLocal storm report, Aug 5, 4:02 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 AM TSTM WND DMG 5 N MANSON 42.60N 94.54W
08/05/2018 POCAHONTAS IA TRAINED SPOTTER
LARGE TREE LIMBS DOWN. SHINGLES OFF ROOFS.
TIME ESTIMATED BY RADAR.
&&
BSSLocal storm report, Aug 5, 4:10 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND GST FORT DODGE 42.51N 94.18W
08/05/2018 E60 MPH WEBSTER IA TRAINED SPOTTER
ESTIMATED 60+ MPH WINDS NEAR JOHN F KENNEDY
PARK. TIME ESTIMATED.
&&
BSSSpecial weather statement, Aug 5, 5:31 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
531 PM CDT SUN AUG 5 2018
IAZ049-050-061-062-052330-
Tama IA-Poweshiek IA-Jasper IA-Marshall IA-
531 PM CDT SUN AUG 5 2018
...Isolated Strong Storms Developing...
At 529 PM CDT, Doppler radar was tracking a pair of strong
thunderstorm near Rock Creek Lake, or near Newton, and another near
Tama moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Newton, Grinnell, Tama, Brooklyn, Rock Creek Lake, Victor, Kellogg,
Gilman, Holiday Lake, Malcom, Chelsea, Laurel, Oakland Acres,
Hartwick, Vining, Grinnell Regional Airport and Rock Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4170 9305 4181 9306 4196 9276 4200 9230
4170 9230
TIME...MOT...LOC 2229Z 264DEG 33KT 4174 9294
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:53 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Palo Alto, Pocahontas, Sac | 67 min |
| Aug 5, 4:24 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Hancock, Humboldt, Kossuth, Webster and 1 more | 66 min |
| Aug 5, 5:10 AM CDT | Special Weather Statement | DMX | Audubon, Boone, Carroll, Greene | 50 min |
| Aug 5, 5:41 AM CDT | Special Weather Statement | DMX | Jasper, Marshall, Polk, Story | 34 min |
| Aug 5, 6:08 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Tama | 37 min |
| Aug 5, 6:28 AM CDT | Special Weather Statement | DMX | Jasper, Madison, Mahaska, Marion, Poweshiek, Warren | 62 min |
| Aug 5, 7:19 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 56 min |
| Aug 5, 8:41 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Palo Alto, Pocahontas, Webster, Wright | 64 min |
| Aug 5, 9:23 AM CDT | Special Weather Statement | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Wright | 52 min |
| Aug 5, 9:36 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Wright | 39 min |
| Aug 5, 10:15 AM CDT | Special Weather Statement | DMX | Black Hawk, Boone, Grundy, Hardin, Jasper, Marshall and 3 more | 60 min |
| Aug 5, 5:31 PM CDT | Special Weather Statement | DMX | Poweshiek | 59 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.